Iowa, 2025Hail in Iowa, April 18, 2025
April 18, 2025 · NWS ARX · 8 events in 2 counties and zones
A complex of severe storms moved through portions of northeast Iowa during the pre-dawn hours producing numerous instances of large hail across the area on April 18th. The largest measured hailstone was in Charles City with a diameter of two inches across.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- $320,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of severe storms moved through portions of northeast Iowa during the pre-dawn hours producing numerous instances of large hail across the area on April 18th. The largest measured hailstone was in Charles City with a diameter of two inches across.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 18, 12:25 AM CST, 3 hours 25 minutes earlier. Its key messages:
- Scattered showers/storms early this morning. Stronger storms will produce small hail, potentially strong wind gusts. Showers could linger into the afternoon.
- Another round of widespread rain Sunday afternoon into Monday. A storm or two possible. Low end snow chances (10-30%) north of I-94.
- Cool weekend but warming for next week (highs back into the 60s, near 70 for some).
Area forecast discussion, Apr 18, 12:25 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
125 AM CDT Fri Apr 18 2025
.KEY MESSAGES...
- Scattered showers/storms early this morning. Stronger storms will
produce small hail, potentially strong wind gusts. Showers could
linger into the afternoon.
- Another round of widespread rain Sunday afternoon into Monday. A
storm or two possible. Low end snow chances (10-30%) north of I-94.
- Cool weekend but warming for next week (highs back into the 60s,
near 70 for some).
&&
.DISCUSSION...
Issued at 125 AM CDT Fri Apr 18 2025
THIS MORNING: RAP showing a reassertion of the low level jet into
northeast IA by 08z with some elevated Fgen and a ripple in the
upper level flow (evidenced in latest watervapor satellite imagery).
This should spark more showers and storms with about 1500 J/kg of
MUCAPE to work with. Enough instability for hail potential. Low
level capping/stable layer will keep the storms elevated. However,
some hints in the HRRR that stronger winds could still be brought
toward the sfc. Not anticipating severe, but marginally large hail
(1/2-3/4") and enhanced gusts (behind any storm) is possible.
AFTERNOON: convective elements could develop in the blanket of low
stratus that is currently advecting southward from northern MN/WI.
Whether showers develop is debatable as the cold air advective
signal isn't strong, nor is there much in near sfc lapse rates. With
low cloud bases though, light pcpn won't have far to go.
SUNDAY/MONDAY: storm system set to bring rain, some storms, and
can't say no to minor snow accums in the north.
GEFS/EPS continue to take a shortwave trough out of the desert
southwest Sat, developing a negative tilt as it lifts northeast
across the upper mississippi river valley Sunday night. WPC clusters
also all show this, although some differences in strength/timing.
The storm will be undergoing strengthening as it approaches, thanks
in part to the left exit region of a curved 300 mb jet. Sfc low
placement in the EPS and GEFS members do show a fair amount of
variability - so the storm is not "locked in" by any means. Of note
in the recent EPS run is the bulk of its members have the low center
farther northwest of operational - suggesting the local area could
be under a warmer regime and the deformation pcpn would be displaced
northwest. Not necessarily a trend, but something to monitor.
Low level moisture transport is good as a 50 kt 850mb jet noses into
the storm's deformation region. Ample, sloping Fgen on the north
side, evidenced in time/height x-sections with a strong swath of low
level warm air advection. QG convergence is also hefty and deep in
the column, maxing out Sun afternoon/evening.
All in all, a lot of forcing accompanying this storm with a nice
fetch of moisture to fuel broad areas of pcpn. Meager elevated
instability indicated in the GFS/NAM bufkit soundings, all above a
sizable low level capping inversion. Some isolated thunder possible,
mostly south.
For amounts, 25-75% for QPF roughly sits from 1/2 to 1" for Sun
night through Monday, with the upper 10% pushing more than 1 1/4".
There are even higher outliers, especially in the EPS which has a
non-zero SoT and a couple members suggesting 3-4" are possible.
Looks like a good soaking for most of the local area.
Snow still can't be ruled out. The GrandEnsemble continues to
suggest a 10-30% for measurable snow north of I-94, with about a 10-
20% chance that to reach an inch. Any snow would be confined to
cold, grassy surfaces and wouldn't stick around if realized.
AFTER MONDAY: Moving into the middle part of next week, broad long
wave ridging/height rises progged in the long range guidance.
Warmer, at/above normal temps return in this scenario with highs
pushing back into the 60s. LREF has 10 to 20% chances for 70+ degree
highs. It's not a stout ridge, so ripples in the flow would have a
chance to spin across the region - providing occasional rain
chances. Decent consensus between most of the GEFS and EPS members
for just that later Tue/Tue night.
&&
..AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1050 PM CDT Thu Apr 17 2025
The current cluster of showers and storms moves out of the area
shortly after 06Z. A second cluster of storms may move through
between 08-14Z, mainly south of an RST to KY50 line. IFR to LIFR
stratus is expected to build in after 06-09Z behind the first line
of storms and persists for the remainder of the TAF period, lifting
to IFR/MVFR during the day. Overnight SSE winds of 5-10 kts veer to
the northwest at 10-15G20-25kts for the day on Friday.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
DISCUSSION...Rieck
AVIATION.....Skow
Hazardous weather outlook, Apr 17, 9:02 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1002 PM CDT Thu Apr 17 2025
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-190715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1002 PM CDT Thu Apr 17 2025
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Tonight
An isolated severe storm is possible overnight south of Interstate
90. Hail up to 1 inch in diameter and winds of 60 mph would be the
main threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Additional thunderstorms could occur Friday morning to early
afternoon, mainly in southwest Wisconsin.
.SPOTTER INFORMATION STATEMENT...
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
nofwd
In the hours before
Special weather statement, Apr 18, 12:48 AM CST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
148 AM CDT Fri Apr 18 2025
IAZ008>010-018-019-029-MNZ086-087-094-095-181000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Dodge Center, Rochester, Austin,
and Preston
148 AM CDT Fri Apr 18 2025
...Another Round Of Storms...Some Could Be Strong...
Clusters of storms spread east, northeast across the area through
5 am. Stronger storms will be capable of 1/2 to 3/4" hail with
winds gusts upwards of 35 mph possible. Locally heavy rain will
accompany most storms.
Rieck
Hail, Floyd
- When
- April 18, 3:50 AM CST
- Where
- Floyd County, 0.86 mi NE of Charles City
- Measured
- 2 in hail
- Property damage
- $100,000
- Crop damage
- $320,000
- Reported by
- Emergency Manager
- Coordinates
- 43.080, -92.690
Emergency Management reported 2 inch diameter hail in Charles City.
Hail, Floyd
- When
- April 18, 3:51 AM CST
- Where
- Floyd County, 2.61 mi WSW of Colwell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.140, -92.670
The public reported ping pong ball sized hail about 3 miles west-southwest of Colwell.
Hail, Floyd
- When
- April 18, 3:51 AM CST
- Where
- Floyd County, 1.22 mi SW of Waller
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 43.070, -92.670
The public reported ping pong ball sized hail in Charles City.
Hail, Clayton
- When
- April 18, 4:05 AM CST
- Where
- Clayton County, Mc Gregor
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.020, -91.180
The public reported nickel sized hail in McGregor.
Hail, Clayton
- When
- April 18, 4:12 AM CST
- Where
- Clayton County, 3.6 mi SSW of Osterdock
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.720, -91.190
The public reported half dollar sized hail 4 miles south-southwest of Osterdock.
Hail, Clayton
- When
- April 18, 4:18 AM CST
- Where
- Clayton County, 2.13 mi SSE of Guttenburg
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.750, -91.090
The public reported ping pong ball sized hail 2 miles south-southeast of Guttenberg.
Hail, Clayton
- When
- April 18, 5:11 AM CST
- Where
- Clayton County, 1.23 mi SW of Osborne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.790, -91.450
The public reported nickel to quarter sized hail in Osborne.
Hail, Clayton
- When
- April 18, 5:20 AM CST
- Where
- Clayton County, Mc Gregor
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.020, -91.180
The public reported quarter sized hail in McGregor.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 18 to 20, 2025$6.6 million · EF2 · 36 events
- Rip Current in Florida, April 18, 20251 death · 1 event
- Flash Flood and Hail in Wisconsin, April 18, 2025$1,000 · 2.75 in hail · 91 events
- Hail in Wisconsin, April 18, 2025$160,000 · 2.75 in hail · 9 events
- Hail and Damaging Winds in Arkansas, April 18 to 19, 2025$127,000 · 1.5 in hail · 11 events
- Tornado and Flooding in Missouri, April 18 to 20, 2025$40,000 · EF0 · 21 events
- Hail and Damaging Winds in Oklahoma, April 18, 20251.75 in hail · 20 events
- Winter Weather in Idaho, April 18, 2025$20,000 · 1 event
- Heavy Snow in Colorado, April 18 to 19, 202510 events
- High Wind in Texas, April 18 to 19, 202562 kt wind · 9 events
- Heavy Snow in Arizona, April 18 to 19, 20256 events
- Marine Thunderstorm Winds in Lake Huron, April 18, 202550 kt wind · 6 events